Fentanyl Exposure, Needle Sticks Growing Risk to Officers

Fentanyl Exposure, Needle Sticks Growing Risk to Officers

The risk of exposure to fentanyl and needle sticks is a growing concern for law enforcement around the nation. In Kentucky, exposure numbers have been consistently rising over the past two years, according to Kentucky League of Cities claim summaries.

“In 2016, half of all overdose deaths in Kentucky had fentanyl in their bloodstream,” said Van Ingram, executive director of Kentucky’s Office of Drug Control Policy.

Ingram indicated that drug cartels have increased the danger of opioid exposures by adding fentanyl to other drugs, often unbeknownst to users and law enforcement.

“There’s a false sense of security sometimes when people are buying pills, methamphetamine or cocaine,” Ingram said. “All these things have been found to have fentanyl in them. We’ve even seen fentanyl in marijuana.

“It really is a game changer,” Ingram continued. “This introduction of fentanyl into our illicit-drug supply is dangerous for everyone involved. From the patrol officer to the property room, everyone needs to be careful about how they’re handling drugs.”

Together with ODCP, the Kentucky League of Cities, Appalachia High-Intensity Drug Trafficking Areas, Louisville Metro Police Department, Lexington Police Department and Boyd County Sheriff’s Office and the Department of Criminal Justice Training recently distributed a training video warning officers about the dangers of fentanyl exposure and needle sticks. Boyd County Sheriff’s Deputy Jason Nattier and Lexington Police Officer Kasey Sennett shared their fentanyl-exposure experiences.

For the tactical officer who may be doing a warrant in a lab, if you use a flash bang, which will make particulates airborne, you should be wearing a gas mask with a filter that will filter those particles and keep them from getting into the lungs.
— Dr. Bill Smock, LMPD Police Surgeon

“I just would urge people if they aren’t feeling good to go ahead and speak up,” Sennett said. “… Our pride tells us, ‘We’ll be fine, just stick it out.’ But the sooner that you speak up and get that kind of care, the better.”

If exposed to fentanyl, it’s important for officers to be aware of what the symptoms are and how to get help immediately to prevent an overdose.

“The nature of law enforcement is that if someone is exposed themselves, they may not acknowledge they are having symptoms,” said Daren Atkin, AHIDTA Kentucky state coordinator. “It could be something as simple as a headache, increased blood pressure, or just feeling extremely hot, for example. Many times, I think those symptoms can be dismissed. It’s important for fellow officers to be very mindful of their partners and the other officers they work around, watching their backs for potential exposures.”

Ingram, Atkin and LMPD Police Surgeon Dr. Bill Smock offered several recommendations for officers to minimize their risks. For example, Atkin and Smock both recommended officers wear a mask if they know they are entering a situation where they could be exposed to an opioid.

“Unfortunately in Kentucky, we are finding that most who are exposed to narcotics, it is usually a respiratory exposure,” Smock said. “For the tactical officer who may be doing a warrant in a lab, if you use a flash bang, which will make particulates airborne, you should be wearing a gas mask with a filter that will filter those particles and keep them from getting into the lungs.

“The lungs are the easiest way for an officer to get exposed,” Smock continued. “The surface area of the lungs is tremendous, and even breathing in a small amount puts officers at risk.”

Atkin and Ingram also recommend that officers wear nitrile gloves while handling any narcotics.

“Some of these cartels are taking fentanyl as the active ingredient, but having it look like a Xanax bar,” Ingram said. “Or having fentanyl as the active ingredient and it looks like a Percocet. Not only is that dangerous for the public that’s consuming them, but it’s also dangerous for the officers who are hand-counting out pills like they have for years. Now all of a sudden this becomes a gloved issue, an airborne issue, so we really have to be cautious about everything we’re handling now.”

Regarding needles, Atkin urged officers never to re-cap them. Many officers have attempted to re-cap a needle and inadvertently stuck themselves, sometimes when the needle penetrates the cap itself, Atkin said. Additionally, instead of picking up a needle with your hands, Atkin recommended carrying a set of pliers in the cruiser to handle any needles. If you don’t have a sharps container, use a water bottle, for example, to prevent the risk of being stuck.

“You can use anything that will safely contain that needle,” Atkin said. “Something such as an empty Tide bottle, for example. Just label it sharps and if you have a needle, rather than trying to re-cap that needle, put it in that container.”

Finally, Atkin and Smock recommended that all first responders have quick access to Narcan for their own protection and for the protection of any K-9 who might become exposed. The same Narcan used to treat humans can be injected into the nostrils of a dog to prevent overdose, Smock said.

“We certainly hope departments will make Narcan available to their officers and first responders,” Atkin said. “Once again, it goes back to them looking for those signs and symptoms of potential exposure and having Narcan available to them to administer as needed.”

Use of Force in Crisis

Use of Force in Crisis

Spotlight: Jackson County Sheriff Paul Hays

Spotlight: Jackson County Sheriff Paul Hays